Alert archive / Louisiana / Special Weather Statements in 2018

Special Weather Statement, NWS Lake Charles, LA

August 6, 2018Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Aug 6, 2018, 1:49 PM CDT for Saint Martin Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 1:49 PM CDT (18:49 UTC)
Expired
Aug 6, 2018, 2:30 PM CDT
In force
41 min
Issued by
NWS Lake Charles, LA

County Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 138 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2176 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS84 KLCH 061849
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
149 PM CDT MON AUG 6 2018

LAZ053-061930-
Iberia-
149 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IBERIA PARISH...

At 149 PM CDT, a strong thunderstorm was located over Lydia, or near
Jeanerette, moving northwest at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Iberia, Jeanerette, Avery Island, Lydia and Acadiana Regional
Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2983 9182 2984 9183 2983 9184 2984 9184
      2987 9197 3001 9193 3005 9184 3004 9182
      3006 9180 2994 9164 2991 9165 2985 9171
      2981 9176
TIME...MOT...LOC 1849Z 122DEG 14KT 2990 9175 

$$

TWH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:31 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 6, 12:31 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1231 PM CDT Mon Aug 6 2018

.AVIATION...

SCT/BKN cumulus are present from 3000-5000 feet with more robust
showers and thunderstorms along the Gulf breeze and beginning to
develop across inland portions of the area. VCTS are expected at
all area TAF sites through the afternoon with TEMPO MVFR
visibility restrictions with any thunderstorms which track
directly over a terminal. In addition to TEMPO MVFR restrictions,
variable winds with gusts of 25-30 knots will be possible with
thunderstorms this afternoon. Thunderstorms will come to an end
around from 07/00Z-07/03Z and give way to clear skies with light
and variable winds.

&&

.PREV DISCUSSION... /issued 1105 AM CDT Mon Aug 6 2018/

DISCUSSION...
Inherited forecast is generally on target. Radar showing isolated
convection already ongoing along the coastal sea breeze and over
the Gulf waters, with visible satellite imagery revealing a
healthy cu field in place across the rest of the area. Moisture
pool associated with a weak inverted trof pushing WWD into the TX
coast yielding PWAT values AOA 2" per KLCH 12z RAOB, with FCST
soundings indicating little in the way of CIN. Upper low over SE
AR per WV satellite imagery progged to sink TWD the SW, with an
associated 40-50KT jet max nosing southward providing an
increasingly divergent flow aloft. Coupled with a NWD propagating
sea breeze along with convective outflows, expect scattered to
numerous showers and thunderstorms across the area today. PoP/Wx
grids were nudged up just a bit from the previous forecast, with
remaining first period grids nudged toward observational trends.

13

PREV DISCUSSION... /issued 652 AM CDT Mon Aug 6 2018/

AVIATION...
Isolated showers moving onshore of southern Louisiana and
southeast Texas. These showers are moving to the northwest.
Showers and thunderstorms are expected to increase in area
coverage thru the late morning hours. Best chances for storms
will be during the afternoon. Ceiling will be lower in and near
storm activity along with gusty winds. VFR through most of the day
occasional MVFR. Storms tapering off around sunset.

PREV DISCUSSION... /issued 420 AM CDT Mon Aug 6 2018/

DISCUSSION...
Isolated showers are once again streaming across the coastal
waters this morning in a generally northwestward direction. A few
of these showers have even managed to make it ashore across
portions of southeast Texas. All in all, conditions are very
similar to what was seen this time yesterday.

At the surface, high pressure continues to dominate the
southeastern U.S. which will maintain a very moist southeasterly
flow through the day. Aloft, the region remains sandwiched
between two upper level ridges, the stronger of which is centered
over New Mexico into west Texas. The eastern ridge, which appears
somewhat weaker this morning, extends down the atlantic coast from
Nova Scotia to the Carolinas. The trough in between is punctuated
on its southern end by a weak upper low centered across Arkansas
this morning. This feature is progged to slide southward into
northern Louisiana through the day which, when combined with the
very moist airmass over the area, (observed PWAT of 2.06 inches
on the most recent LCH sounding) is expected to provide enough
additional support to enhance precipitation above that of typical
summer afternoon convection. The low is expected to wash out by
tonight which should allow most convection to wane as normal
during the evening hours.

The pattern remains very similar for Tuesday although without the
passing shortwave, the overall convective coverage may be a bit
lower. The ECMWF is very enthusiastic in bringing in very high
PoPs areawide Tuesday morning, but this appears highly suspect so
opted to give it much less credence. Agreement is much more
consistent with afternoon convection.

Wednesday will be something of a transition day although the
difference to apparent conditions will be minimal. The upper
trough across the central U.S. begins to dig southeastward
displacing the ridge across the eastern U.S. The apparent impact
of this movement will likely not be felt until Thursday so went
with normal afternoon convective coverage.

As the trough continues to dip southward, a slow moving shortwave
is expected to develop across Oklahoma and northeast Texas. This
is expected to enhance precipitation chances beginning Thursday.
With both the ECMWF and the GFS in good agreement on the slow
progression of this shortwave, PoPs will likely remain elevated
through at least Saturday before the larger trough shifts eastward
Sunday into early next week.

Jones

MARINE...
High pressure stretching west across the northern Gulf coast will
maintain a generally light east to southeast flow the next couple
of days with winds becoming more south and then southwest during
the mid to latter part of the week as the high settles south into
the Gulf. Isolated to scattered showers and thunderstorms are
possible through mid week with higher rain chances expected
toward the end of the week as an upper level trough approaches
from the northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  93  71  93  71 /  60  10  30  10
LCH  89  75  91  75 /  70  10  50  10
LFT  92  76  91  75 /  70  10  50  10
BPT  89  77  90  77 /  60  20  60  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...26
Hazardous weather outlook, Aug 6, 4:26 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
426 AM CDT Mon Aug 6 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
070930-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
426 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will develop
across the area beginning late this morning and continuing through
this evening. While severe storms are not anticipated, stronger
storms will be accompanied by occasional to frequent cloud to
ground lightning, gusty winds, and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A daily chance for mainly afternoon showers and thunderstorms
will continue through mid week. An upper level trough digging into
the area will enhance precipitation chances further beginning
Thursday and continuing through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-070930-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
426 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered showers will continue to move across the
coastal waters this morning. Intermixed thunderstorms will
develop late this morning through this evening. While severe storms
are not anticipated, stronger storms will be accompanied by
occasional to frequent cloud to ground lightning, gusty winds, and
brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A daily chance for mainly afternoon showers and thunderstorms
will continue through mid week. An upper level trough digging into
the area will enhance precipitation chances further beginning
Thursday and continuing through Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 6, 1:17 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
117 PM CDT MON AUG 6 2018

LAZ053-054-061900-
Iberia-St. Mary-
117 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL IBERIA AND
NORTHWESTERN ST. MARY PARISHES...

At 117 PM CDT, a strong thunderstorm was located over Glencoe, or
near Jeanerette, moving northwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Franklin, Jeanerette, Baldwin, Sorrel, Cote Blanche Island, Glencoe
and Weeks Island.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2972 9158 2973 9162 2975 9162 2975 9160
      2976 9162 2974 9163 2974 9172 2977 9184
      2979 9182 2981 9183 2982 9182 2983 9182
      2991 9180 2999 9169 2983 9150
TIME...MOT...LOC 1817Z 127DEG 10KT 2982 9166

TWH
Special weather statement, Aug 6, 1:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
149 PM CDT MON AUG 6 2018

LAZ053-061930-
Iberia-
149 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IBERIA PARISH...

At 149 PM CDT, a strong thunderstorm was located over Lydia, or near
Jeanerette, moving northwest at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Iberia, Jeanerette, Avery Island, Lydia and Acadiana Regional
Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2983 9182 2984 9183 2983 9184 2984 9184
      2987 9197 3001 9193 3005 9184 3004 9182
      3006 9180 2994 9164 2991 9165 2985 9171
      2981 9176
TIME...MOT...LOC 1849Z 122DEG 14KT 2990 9175

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:17 PM CDTSpecial Weather StatementLCHSaint Martin43 min
Aug 6, 3:22 PM CDTSpecial Weather StatementLCHRapides38 min
Aug 6, 3:40 PM CDTSpecial Weather StatementLCHEvangeline50 min
Aug 6, 4:14 PM CDTSpecial Weather StatementLCHAvoyelles46 min
Aug 6, 4:29 PM CDTSpecial Weather StatementLCHAllen31 min
Aug 6, 4:46 PM CDTSpecial Weather StatementLCHAcadia, Allen, Vernon44 min
Aug 6, 3:25 PM CDTSpecial Weather StatementLCHTyler35 min

Nearby

Special Weather Statements in Louisiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.